Flood, San Juan and Vicinity
- When
- December 21, 12:00 PM AST to 4:00 PM AST
- Where
- San Juan and Vicinity County, Countywide
- Reported by
- EMERGENCY MANAGER
A cold front located north of Puerto Rico in combination with daytime heating caused numerous showers and thunderstorms to develop during the afternoon hours over the the San Juan Metropolitan Area and West Sections of Puerto Rico. This activity caused urban and small stream flooding over sectors in Aguadilla, Moca and Hormigueros.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A cold front located north of Puerto Rico in combination with daytime heating caused numerous showers and thunderstorms to develop during the afternoon hours over the the San Juan Metropolitan Area and West Sections of Puerto Rico. This activity caused urban and small stream flooding over sectors in Aguadilla, Moca and Hormigueros. In the San Juan Metropolitan Area many roads were reported flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 21, 4:00 AM AST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 400 AM AST FRI DEC 21 2001 INITIALLY THE NE CARIBBEAN IS IN ZONAL FLOW. A MINOR SHORT/WV PASSES FROM W TO E THIS AFTERNOON AND TONIGHT TRIGERING OFF SHOWERS AND THUNDERSTORMS. THIS IS FOLLOWED BY A WEAKENING COLD FRONT WHICH MOVES FROM CUBA TO PUERTO RICO IN 36 TO 48 HOURS AND THEN A BUILDING RIDGE WHICH EVENTUALLY MOVES SLOWLY EAST ENDING UP IN THE VIRGIN ISLANDS ON TUESDAY. NOT NECESSARY TO PANIC AT THIS POINT IN TIME. THE WORSE WEATHER WILL BE SAT NIGHT AND SUN. AN SCA WILL BE NEEDED BY SUNDAY FOR BOTH ATLC AND CARIB WATERS. .SJU... .PR...NONE. .VI...NONE. 17 WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY ...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
PRZ001>013-VIZ001-002-212200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST FRI DEC 21 2001 NO SERIOUS HAZARDOUS WEATHER IS EXPECTED TODAY. IT WILL BE PARTLY CLOUDY IN THE MORNING. THE CLOUDS WILL INCREASE AND THICKEN IN THE AFTERNOON LEADING UP TO SHOWERS AND A FEW THUNDERSTORMS MOSTLY IN WESTERN AND INTERIOR PUERTO RICO. SOME OF THESE SHOWERS COULD BE HEAVY ENOUGH TO CAUSE FLOODING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS). HTTP://WWW.SRH.NOAA.GOV/SJU
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2001Every state in 2001This day in weather historyWarnings in Puerto Rico, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275366, 5275367.